Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 244, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 9, 2018, 1:12 PM CDT for Labette County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2018, 1:12 PM CDT (18:12 UTC)
- Expired
- Oct 9, 2018, 1:44 PM CDT
- In force
- 32 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Labette County, KS
The radar
The Tulsa radar (KINX), 112 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 12:17 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 372 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted.
360 WUUS53 KICT 091812 SVRICT KSC099-091900- /O.NEW.KICT.SV.W.0244.181009T1812Z-181009T1900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 112 PM CDT TUE OCT 9 2018 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Labette County in southeastern Kansas... * Until 200 PM CDT. * At 112 PM CDT, a severe thunderstorm was located 6 miles east of Edna, or 7 miles southeast of Altamont, moving north at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Parsons, Oswego, Chetopa, Altamont, Bartlett, Labette and Dennis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. For your protection move to an interior room on the lowest floor of a building. && A Tornado Watch remains in effect until 800 PM CDT for southeastern Kansas. LAT...LON 3700 9531 3738 9543 3738 9508 3700 9508 TIME...MOT...LOC 1812Z 199DEG 29KT 3709 9524 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ CARUSO
2 follow-up statements
206 WWUS53 KICT 091827 SVSICT Severe Weather Statement National Weather Service Wichita KS 127 PM CDT TUE OCT 9 2018 KSC099-091900- /O.CON.KICT.SV.W.0244.000000T0000Z-181009T1900Z/ Labette KS- 127 PM CDT TUE OCT 9 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR NORTHEASTERN LABETTE COUNTY... At 126 PM CDT, a severe thunderstorm was located near Oswego, moving north at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Parsons, Oswego, Chetopa and Labette. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. For your protection move to an interior room on the lowest floor of a building. Intense thunderstorm lines can produce brief tornadoes and widespread significant wind damage. Although a tornado is not immediately likely, it is best to move to an interior room on the lowest floor of a building. This storm may cause serious injury and significant property damage. && A Tornado Watch remains in effect until 800 PM CDT for southeastern Kansas. LAT...LON 3718 9525 3738 9529 3738 9508 3703 9508 TIME...MOT...LOC 1826Z 199DEG 29KT 3720 9519 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ CARUSO
715
WWUS53 KICT 091844
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
144 PM CDT TUE OCT 9 2018
KSC099-091854-
/O.CAN.KICT.SV.W.0244.000000T0000Z-181009T1900Z/
Labette KS-
144 PM CDT TUE OCT 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LABETTE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds and heavy rain are still
possible with this thunderstorm.
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Kansas.
LAT...LON 3718 9525 3738 9529 3738 9508 3703 9508
TIME...MOT...LOC 1842Z 199DEG 29KT 3734 9513
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 1:01 PM CDT, 11 minutes earlier.
Area forecast discussion, Oct 9, 1:01 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Wichita KS 101 PM CDT Tue Oct 9 2018 .SHORT TERM...(Today through Thursday night) Issued at 343 AM CDT Tue Oct 9 2018 Forecast Headline: Flood Watch Remains In Effect For All Areas Until 7 AM CDT Wednesday. Today-Early Wed Morning: A DEEP upper-deck trof remains parked from the Northern Rockies to along the AZ/NM state line while a 2nd, broad positively-tilted upper-deck wave is situated primarily from Alberta to the WA/OR state line. The 2nd wave, though still quite broad, will gradually strengthen today & tonight toward, then across, the Great Basin. This would finally force the initial wave east across the Southern Rockies late tonight with the deamplifying wave reaching KS, Western OK, & West TX early Wed morning. The evolving upper-deck pattern would drive a cold front E/SE across KS late tonight. This would, of course, drive the axis of heaviest rains & embedded thunderstorms east as well. The rain & embedded thunderstorms will clear most of KICT Country late Tue night with the rains confined to far Southeast KS early Wed morning. This has been consistent for about the past 3 days. Until then, heavy rains, accentuated by the embedded thunderstorms, would continue to cause further flooding across Central & eastern KS today & tonight. Therefore the Flood Watch remains unchanged in all respects. In Southeast KS the airmass destabilizes this afternoon as evidenced by MLCAPES that'll likely increase to around 2,000 J/KG. With deep-layer bulk shear increasing in response to the approaching initial wave to 45 to 50kts (per NAM) the severe thunderstorm potential is slowly increasing for Southeast KS this afternoon & this evening. While all 3 modes are possible, the greatest threats would be damaging winds & even a few tornadoes in addition to heavy rains. Wed-Thu Night: Quiet weather finally returns as the departing, & shearing, upper wave crosses the MS Valley, allowing a broad inverted surface ridge to spread from the Northern Plains to North TX. The intermission would be short-lived as a strong, positively tilted mid-upper wave surges E/SE from the Northern Rockies to toward the Northern Plains. At this time, light-moderate rains are expected to greatly increase across most of KS late Thu night with far Southeast KS the exception. .LONG TERM...(Friday through Monday) Issued at 343 AM CDT Tue Oct 9 2018 Next Weekend: Most of next weekend will be wet as the next compact surface low is scheduled to move across NM & into the TX Panhandle Fri & Fri night. This would induce strengthening isentropic ascent across KICT Country, especially Fri Night & Sat when the low would move along the Red River. Such movement would drag another cold front across most of KS, so we're in for another wet weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1247 PM CDT Tue Oct 9 2018 Primary Aviation concerns: Areas of RA and TSRA with widespread IFR/MVFR conditions through this evening. A dynamic, fall storm system continues to bring widespread SHRA and isolated TSRA to the region this afternoon. Eventually, a strong cold front will sweep through this evening/tonight with SHRA/TSRA activity ending from west to east. Gusty winds will likely develop behind this front later tonight through Wednesday. Before then, though, widespread IFR/MVFR conditions can be expected with the SHRA/TSRA activity. Across SE KS, a line of TSRA may be accompanied by wind gusts in excess of 40-50kt. A brief tornado cannot be ruled out either. The main window for that potential looks to be through about 22z this afternoon. In the wake of the front, rising CIGs are expected with a return to VFR conditions for much of the area. - Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 45 57 40 / 100 60 0 0 Hutchinson 64 42 55 38 / 100 40 0 0 Newton 68 44 55 38 / 100 70 0 0 ElDorado 70 46 56 38 / 100 80 0 0 Winfield-KWLD 70 46 58 40 / 100 80 0 0 Russell 49 39 52 35 / 100 20 0 0 Great Bend 50 39 54 36 / 100 20 0 0 Salina 62 43 53 36 / 100 50 0 0 McPherson 65 42 54 36 / 100 50 0 0 Coffeyville 78 51 61 42 / 100 90 0 0 Chanute 76 50 58 40 / 100 90 0 0 Iola 76 50 57 40 / 100 90 0 0 Parsons-KPPF 77 51 59 41 / 100 90 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday morning for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. && SHORT TERM...EPS LONG TERM...EPS AVIATION...RM
Hazardous weather outlook, Oct 9, 12:26 PM CDT, 46 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1226 PM CDT Tue Oct 9 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-101730- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1226 PM CDT Tue Oct 9 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Widespread showers with embedded thunderstorms, many that will produce heavy rains, will continue in all areas today. Further flooding is certain. For further details, please refer to the Flood Watch and river flood warnings that are in effect. Severe thunderstorms remain possible across Southeast Kansas this afternoon and this evening. The primary threats would be 60 to 70 mph winds and even a few tornadoes. Please see Tornado Watch 403 for additional details on the tornado threat. Although the heavy rain threat will slowly end in a west to east manner late tonight, river flooding will continue. River flood warnings and statements should be monitored closely! .DAYS TWO THROUGH SEVEN...Wednesday through Monday River flooding will continue in most areas the rest of the week. Be sure to check flood statements for further details and be listening for possibly further warnings. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across Southeast Kansas this afternoon and early this evening. Rainfall and flooding reports are always greatly appreciated. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Martin
In the hours before
Local storm report, Oct 9, 10:44 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1044 AM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLOOD 4 NNE IOLA 37.99N 95.38W
10/09/2018 ALLEN KS TRAINED SPOTTER
COUNTY ROADS FLOODED. US 169 NORTH OF THE IOLA IS CLOSED
DUE TO FLOODING.
&&
BDKLocal storm report, Oct 9, 11:57 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1157 AM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM FLOOD 3 NE AUGUSTA 37.72N 96.94W
10/09/2018 BUTLER KS EMERGENCY MNGR
WATER OVER THE ROAD ON SW 70TH STREET NORTHEAST OF TOWN.
EAST OF OHIO STREET.
&&
BDKLocal storm report, Oct 9, 12:07 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1207 PM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 PM HEAVY RAIN 10 S LINCOLN 38.90N 98.15W
10/09/2018 M8.00 INCH LINCOLN KS PUBLIC
MEASURED EVENT TOTAL RAINFALL.
&&
KMBLocal storm report, Oct 9, 12:40 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1240 PM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM FLOOD 2 SSE MCPHERSON 38.35N 97.65W
10/09/2018 MCPHERSON KS LAW ENFORCEMENT
ROAD CLOSED DUE TO HIGH WATER NEAR IRON
HORSE AND 15TH AVENUE.
&&
CDJLocal storm report, Oct 9, 12:42 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1242 PM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 PM FLOOD E ELLSWORTH 38.74N 98.23W
10/09/2018 ELLSWORTH KS PUBLIC
WATER OVER HIGHWAY 140 EAST OF ELLSWORTH.
&&
KMBLocal storm report, Oct 9, 12:54 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1254 PM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HEAVY RAIN CHENEY 37.63N 97.78W
10/09/2018 M8.00 INCH SEDGWICK KS PUBLIC
72-HR MEASURED RAINFALL TOTAL.
1252 PM HEAVY RAIN MARION 38.35N 97.02W
10/09/2018 M6.50 INCH MARION KS PUBLIC
72-HOUR MEASURED RAINFALL TOTAL.
1254 PM HEAVY RAIN SE NASHVILLE 37.44N 98.42W
10/09/2018 M11.00 INCH KINGMAN KS PUBLIC
72-HOUR MEASURED RAINFALL TOTAL.
&&
KMBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 10:37 PM CDT | Areal Flood Warning | ICT | Chase, Greenwood | 58 hr |
| Oct 9, 12:21 AM CDT | Areal Flood Warning | ICT | Butler, Cowley | 36 hr |
| Oct 9, 10:36 AM CDT | Flash Flood Warning | ICT | Harper, Kingman | 4 hr |
| Oct 9, 12:22 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 32 min |
| Oct 9, 12:34 PM CDT | Tornado Warning | ICT | Labette, Montgomery | 17 min |
| Oct 9, 12:41 PM CDT | Areal Flood Warning | ICT | Harvey, Reno, Sedgwick, Sumner | 24 hr |
| Oct 9, 12:45 PM CDT | Areal Flood Warning | ICT | Barton, Ellsworth, Lincoln, McPherson, Rice, Russell | 24 hr |
| Oct 9, 4:27 PM CDT | River Flood Warning | ICT | Wilson | 10 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.